What to know about birth control nausea
Birth control pills, or hormonal contraceptives, are a way to prevent pregnancy. They can also help regulate periods and reduce associated pain. These pills contain one or more hormone that helps stop the production of eggs and prevent sperm from reaching the uterus.
This article explores why birth control pills can cause nausea. It also describes how to reduce nausea and other side effects of hormonal contraception.
Why does birth control cause nausea?
Some side effects of birth control pills include nausea, headaches, and sore breasts.
Doctors believe that the hormones in birth control pills can cause nausea.
For example, while the hormone estrogen, in birth control pills, helps control menstruation, it can also cause nausea and other side effects. Estrogen can irritate the stomach lining, and the higher the dosage of estrogen in the pill, the more likely that a person will feel nauseous.
Progesterone, another hormone in birth control pills, can also cause nausea. Some research indicates that progesterone and estrogen cause this side effect by relaxing the smooth muscles, which can change the way that the stomach empties.
Emergency contraception pills, such as Plan B and Ella, contain a high dose of artificial progesterone, and nausea is a common side effect.
Some regular birth control pills contain only progestin, a synthetic form of progesterone. Another name for progestin-only pills is the "mini-pill," and it contains no estrogen. The mini-pill can cause nausea, although this is a rare side effect.
Other possible side effects of birth control pills include:
- enlarged breasts
- weight gain
- sore breasts
- mood changes
While some nausea is a common side effect of birth control pills, severe stomach or abdominal pain can signal a medical emergency. Anyone taking birth control who experiences this pain should receive immediate medical care.
Other symptoms that can indicate a medical emergency, such as a blood clot, include:
- severe leg pain
- chest pain
- shortness of breath
How long does nausea last?
According to the Center for Young Women's Health, most side effects of birth control pills go away after the person has been taking the pills for a few days.
A person will usually experience fewer side effects after taking the pills for 3–4 months. This is because the body becomes more accustomed to the hormones over time.
One way to reduce nausea from birth control pills is to take the pill at dinner or with an evening snack. Taking this type of pill on an empty stomach may increase the risk of nausea.
When a person is feeling nauseous, it can help to eat bland foods, such as bananas, mashed potatoes, applesauce, or plain crackers.
The following may also help reduce nausea:
Fresh ginger and other forms, such as ginger tea or candied ginger, can help reduce nausea, according to a review in the journal Integrative Medicine Insights. The authors refer to multiple studies in which researchers have described the roles of various ginger preparations in treating nausea.
This practice of ancient Chinese medicine involves applying pressure to certain points on the body to reduce discomfort and illness.
According to the Memorial Sloan Kettering Cancer Center, a person can use the Neiguan pressure point to help relieve nausea.
To find this pressure point:
- Position a hand so that the palm faces the body and the fingers and thumb point upward.
- Using the other hand, place the index, middle, and ring fingers in a row below the palm. The pressure point is located at the bottom of the wrist, just below where the index finger lay.
- Using the thumb, apply pressure to this point, using firm, circular motions, for 2–3 minutes.
- Do the same on the opposite wrist.
A doctor can prescribe antinausea medications if nausea is a lasting, disruptive side effect of birth control. They may prescribe ondansetron (Zofran) or meclizine. Antivert is the brand name of prescription-strength meclizine, but the drug is also available over the counter, as Dramamine.
Another option is to ask the doctor to prescribe a progestin-only pill, also known as the mini-pill, instead of pills that contain both estrogen and progestin. The mini-pill is less likely to cause nausea.
Or, a doctor may prescribe a pill that contains less estrogen than the person's current birth control pill. A low-estrogen pill can have fewer side effects, reducing the risk of nausea.
Some people take antinausea medication as a precaution before taking their first birth control pills. This can reduce the risk of nausea.
Staying hydrated and taking birth control pills on a full stomach can also help. In addition, a person may be less likely to experience nausea if they take their pill before bed or after a snack.
Avoiding spicy or acidic foods, such as citrus fruits, can also reduce the risk of nausea.
Nausea is a common side effect of birth control pills, especially in the first few days or weeks. In most cases, the nausea goes away as the body adjusts to the additional hormones.
If a person has taken their pills for several months and still has nausea, they should talk to their doctor about alternatives.
The doctor may recommend a pill that contains no or low levels of estrogen. One option is the mini-pill, which contains a different hormone. Another option is an intrauterine device, or IUD, that contains no hormones.